Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 55, NWS Houston/Galveston, TX

May 19, 2021

NWS Houston/Galveston, TX issued this small craft advisory at May 19, 2021, 10:19 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 19, 2021, 10:19 PM CDT (03:19 UTC)
Expired
May 20, 2021, 4:09 AM CDT
In force
6 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

445 
WHUS74 KHGX 200319
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1019 PM CDT Wed May 19 2021

GMZ330-335-201130-
/O.NEW.KHGX.SC.Y.0055.210520T0319Z-210520T1200Z/
Matagorda Bay-Galveston Bay-
1019 PM CDT Wed May 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WHAT...Southeast winds 10 to 20 kts with gusts up to 25 kts. Bay
  waters choppy.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ350-355-370-375-201130-
/O.CON.KHGX.SC.Y.0053.000000T0000Z-210520T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1019 PM CDT Wed May 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
THURSDAY...

* WHAT...Southeast winds 10 to 20 kt, variable and higher in 
  widespread precipitation. Seas 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
556 
WHUS74 KHGX 200909
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
409 AM CDT Thu May 20 2021

GMZ330-335-201015-
/O.CAN.KHGX.SC.Y.0055.000000T0000Z-210520T1200Z/
Matagorda Bay-Galveston Bay-
409 AM CDT Thu May 20 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas are now below Advisory criteria. The Advisory has
been replaced by Caution flags for the bays and nearshore waters.

$$

GMZ350-355-201015-
/O.CAN.KHGX.SC.Y.0053.000000T0000Z-210520T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
409 AM CDT Thu May 20 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas are now below Advisory criteria. The Advisory has
been replaced by Caution flags for the bays and nearshore waters.

$$

GMZ370-375-201200-
/O.CON.KHGX.SC.Y.0053.000000T0000Z-210520T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
409 AM CDT Thu May 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* WHAT...Southeast winds 10 to 20 kt, variable and higher in 
  widespread precipitation. Seas 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at May 19, 7:35 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 19, 7:35 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
735 PM CDT Wed May 19 2021

.SHORT TERM [Tonight Through Thursday]...
Rain has tapered off across the area with just some lingering
light rain. Complex surface map this evening with low moving
northwest over the Gulf and getting sheared with most of the short
term guidance indicating a mesohigh pattern to develop in the wake
of it. Strong winds will probably develop over the Gulf and have
hoisted the SCA for the Bays as well. Winds near the immediate
coast could start gusting over 25 knots and may flirt with wind
advisory criteria. Rainfall will probably accompany the low as
well though not expecting heavy rainfall. By midnight to 3 AM much
of the precip should have been shunted east or northeast of the
area.
45

&&

.AVIATION [00Z TAF Issuance]...
Patchy CIGS 700-1800 near the coast and these should persist a few
more hours then probably spread north and northeast with the
precip. Ceilings will most likely go back to VFR after the low
moves through until near 12z with some patchy lower ceilings and
visibility. Daytime heating should drive the convective pattern
with scattered showers and isolated thunderstorms late morning
into the afternoon. Liberal smattering of VCSH becoming VCTS in
the afternoon.

45

&&

.PREV DISCUSSION /Issued 326 PM CDT Wed May 19 2021/...

.LONG TERM [Friday Through Wednesday]...

Due to the ever-persisting onshore flow, moisture will continue to
linger over the area into the weekend. An axis of 2+" PW values will
slowly move in from the east throughout the day on Saturday and into
Saturday night. There is model consensus on a shortwave wrapping
around the western flank of a mid-level high which will provide
enough PVA to lift the moisture in place. So, the end result is PoPs
prevailing for the CWA through Saturday night. As a result of the
2+" PW values, locally heavy rainfall will be possible on Saturday.
Fortunately, this will be more isolated and not widespread like
we've seen over the past few days. There will be a gradual shift to
both decreased PoPs after Friday (minus Saturday afternoon) and a
westward shift of PoPs going into Saturday night as the moisture
axis continues to move westward. Going into Sunday, some of our
northeastern and eastern counties will have less than a 20% of rain
which is a much welcome change for these locations. The rest of the
CWA follows suit going into Sunday night as rain chances drop to
less than 10% across the region. Let's briefly backtrack and discuss
what the lingering moisture will do for our temperatures going into
the weekend. Cloud cover will remain mostly intact through Sunday
morning, so afternoon highs on Friday and Saturday will be about 5
degrees or so below normal. Anticipating highs in the upper 70s/low
80s. Overnight temperatures will not cool off that much either due
to the lack of radiational cooling with the persistent cloud cover.
The result is above normal temperatures for Friday and Saturday
night with lows in the upper 60s/low 70s. On Sunday, cloud cover
begins to erode from east to west as slightly drier air moves in.
Not necessarily expecting an emergence of clear skies, but more than
likely partly cloudy skies since onshore flow will continue to
prevail.

Since peaks of sunshine will finally be able to make its way to the
surface on Sunday, this will mark the start of a warming trend. Over
the weekend, a mid/upper-level ridge will build in over the Southern
Plains and southeastern U.S. Temperatures going into next week look
rather warm with highs in the mid 80s by Monday and upper 80s by
Wednesday. There is a bit of caveat to this though. A few shortwaves
will be embedded in the flow of the mid-level ridge. With PW values
remaining above 1.6" and afternoon CAPE values ranging from 1500-
2500 J/kg, thunderstorm development in the afternoon hours are
possible. It is a bit far out to place significant weight in the
timing of these shortwaves, so PoPs in the afternoon hours on Monday-
Wednesday are in the realm of 20-30%. Looking a bit beyond the
forecast period, extended guidance does indicate a continuation of
the upward temperature trend. June does begin in less than two
weeks...just throwing that out there.

Batiste

.MARINE...

Will maintain the ongoing marine advisories with the unsettled wx
(Small Craft Advisory, Coastal Flood Advisory, Rip Current
Statement. Seas are running 6-8 ft, water levels 1-2ft above normal,
elevated surf and rip current risk. Winds may be variable and gusty
at times tonight with the precip offshore. they'll eventually return
to an onshore direction with moderate speeds/seas for the next
several days. PETSS guidance is advertising water levels peaking
around 3.5ft MLLW the next several days around times of high tide.
Could see some minor coastal flooding around those times at the
lower lying, more vulnerable locations.  47

.HYDROLOGY...

Several rivers are above, or are forecast to be, flood stage. Please
see water.weather.gov/ahps2/index.php?wfo=HGX for more info. For the
Houston bayou information, see harriscountyfws.org . 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  66  81  70  80  70 /  60  30  30  60  30
Houston (IAH)          69  81  70  80  71 /  70  50  60  70  40
Galveston (GLS)        71  80  73  80  74 /  90  60  60  60  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Thursday afternoon for the following
     zones: Austin...Bolivar Peninsula...Brazoria
     Islands...Brazos...Burleson...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island...Grimes...Houston...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Madison...Matagorda
     Islands...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern
     Liberty...Trinity...Walker...Waller...Washington...Wharton.

     Coastal Flood Advisory until 1 PM CDT Thursday for the following
     zones: Bolivar Peninsula...Coastal Galveston...Coastal
     Harris...Galveston Island.

     High Rip Current Risk through late Thursday night for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

SHORT TERM...45
HYDRO/DSS...FOWLER

In the hours before

Local storm report, May 19, 4:37 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 PM CDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     6 NW JACINTO CITY       29.83N 95.30W
05/18/2021                   HARRIS             TX   PUBLIC

            CITY OF HOUSTON EMERGENCY MANAGEMENT REPORTS
            SEVERAL TREES DOWN ACROSS NORTHEAST HOUSTON
            STRETCHING FROM TRINITY AND HOUSTON GARDENS
            TO MOUNT HOUSTON TO GREENWOOD PARK.

&&
Local storm report, May 19, 4:39 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 PM CDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     1 NW TOWN WEST          29.67N 95.64W
05/18/2021                   FORT BEND          TX   COUNTY OFFICIAL

            CITY OF HOUSTON EMERGENCY MANAGEMENT REPORTS
            SEVERAL TREES DOWN ACROSS THE MISSION BEND
            REGION OF SOUTHWEST HOUSTON.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:43 PM CDTAreal Flood WarningHGXMontgomery, Waller6 hr
May 20, 4:26 AM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton21 days
May 20, 3:51 PM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda24 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.